Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 263, NWS Goodland, KS

August 11, 2008Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 11, 2008, 6:58 PM MDT for Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2008, 6:58 PM MDT (00:58 UTC)
Expired
Aug 11, 2008, 7:34 PM MDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 44 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:05 PM MDTHAIL 1.2511 N Stratton, CO
Aug 11, 7:18 PM MDTHAIL 0.75Stratton, CO
Aug 11, 7:21 PM MDTHAIL 1.75S Stratton, CO
Aug 11, 7:32 PM MDTTSTM WND GST 644 S Burlington, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3430 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 120059
SVRGLD
COC063-125-KSC023-181-120145-
/O.NEW.KGLD.SV.W.0263.080812T0058Z-080812T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...
  CHEYENNE COUNTY IN NORTHWEST KANSAS...
  NORTHWESTERN SHERMAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 745 PM MDT/845 PM CDT/

* AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 30 MILES NORTHEAST OF BEECHER ISLAND TO
  8 MILES SOUTH OF BEECHER ISLAND TO 7 MILES NORTH OF STRATTON...OR
  ALONG A LINE EXTENDING FROM 14 MILES NORTH OF PARKS TO 8 MILES
  SOUTH OF BEECHER ISLAND TO 7 MILES NORTH OF STRATTON...MOVING
  SOUTHEAST AT 33 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BONNY RESERVOIR AROUND 705 PM MDT...
  STRATTON AND HALE AROUND 710 PM MDT...
  BETHUNE AROUND 720 PM MDT...
  ST. FRANCIS AROUND 825 PM CDT...
  BURLINGTON AND WHEELER AROUND 830 PM CDT...
  KANORADO AROUND 745 PM MDT...

THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 25.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 178 AND 221.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING/MIDNIGHT CDT TUESDAY MORNING/ FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3995 10142 3953 10172 3912 10236 3940 10283
      3983 10219 4001 10207
TIME...MOT...LOC 0058Z 308DEG 28KT 4023 10178 3976 10209
          3940 10264

$$

FOLTZ
2 follow-up statements
000 
WWUS53 KGLD 120122
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT MON AUG 11 2008

COC063-125-KSC023-181-120145-
/O.CON.KGLD.SV.W.0263.000000T0000Z-080812T0145Z/
KIT CARSON CO-YUMA CO-CHEYENNE KS-SHERMAN KS-
722 PM MDT MON AUG 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
MDT/845 PM CDT/ FOR NORTHWESTERN SHERMAN...SOUTHWESTERN CHEYENNE...
SOUTHEASTERN YUMA AND EASTERN KIT CARSON COUNTIES...

AT 820 PM CDT/720 PM MDT/...TRAINED WEATHER SPOTTERS REPORTED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 15 MILES EAST OF HALE TO 11 MILES SOUTH
OF BONNY RESERVOIR TO BETHUNE...OR ALONG A LINE EXTENDING FROM 6
MILES SOUTHWEST OF ST. FRANCIS TO 11 MILES SOUTH OF BONNY RESERVOIR
TO BETHUNE...MOVING SOUTHEAST AT 32 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BURLINGTON AROUND 730 PM MDT...
  BURLINGTON AROUND 735 PM MDT...
  KANORADO AROUND 740 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING/MIDNIGHT CDT TUESDAY MORNING/ FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3966 10164 3953 10172 3912 10236 3931 10267
      3978 10201
TIME...MOT...LOC 0122Z 308DEG 28KT 3969 10185 3945 10217
          3929 10248

$$

FOLTZ
000 
WWUS53 KGLD 120134
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT MON AUG 11 2008

COC063-125-KSC023-181-120144-
/O.CAN.KGLD.SV.W.0263.000000T0000Z-080812T0145Z/
KIT CARSON CO-YUMA CO-CHEYENNE KS-SHERMAN KS-
734 PM MDT MON AUG 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHERMAN...
SOUTHWESTERN CHEYENNE...SOUTHEASTERN YUMA AND EASTERN KIT CARSON
COUNTIES IS CANCELLED...

THIS WARNING HAS BEEN REPLACED BY A NEW WARNING WHICH IS IN EFFECT 
UNTIL 815 PM MDT/915 PM CDT.

THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 5.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 186 AND 194.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 179 AND 211.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING/MIDNIGHT CDT TUESDAY MORNING/ FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3966 10164 3953 10172 3912 10236 3931 10267
      3978 10201
TIME...MOT...LOC 0134Z 308DEG 28KT 3963 10175 3939 10207
          3923 10238

$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 PM MDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM MDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON AUG 11 2008

.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AND TEMPERATURES
THROUGH THE ENTIRE FORECAST PERIOD.

TONIGHT THROUGH THURSDAY NIGHT...AT PRESENT TIME AN UPPER LEVEL
LOW PRESSURE AREA WAS OVER SOUTH CENTRAL CANADA WITH NORTHWEST
FLOW OVER THE AREA. FOR THE REMAINING SHORT TERM PERIOD DIURNAL
AFTERNOON AND OVERNIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AS DISTURBANCES WITHIN THE FLOW ALOFT MOVE ACROSS THE AREA. FOR
WEDNESDAY NIGHT AND THURSDAY THE UPPER LOW CENTER WILL BEGIN TO
MOVE TOWARD THE AREA WITH TIMING AND LOCATION DIFFERENCES MAKING
CONFIDENCE IN THE TEMPERATURE AND PRECIPITATION FORECAST A BIT
DIFFICULT.

BEST CHANCE OF PRECIPITATION TONIGHT THROUGH TUESDAY NIGHT WILL BE
ACROSS THE WEST WHERE PROXIMITY TO SURFACE TROUGH WILL AID IN
THUNDERSTORM DEVELOPMENT.

TEMPERATURES TUESDAY AND WEDNESDAY AROUND 90...COOLING INTO THE
LOW TO MID 80S THURSDAY AS CLOUD COVER INCREASES AND 850 TEMPERATURES
START TO COOL AHEAD OF THE UPPER LOW.

FRIDAY-MONDAY...UPPER LOW CENTER WILL SLOWLY MOVE SOUTHEAST
THROUGH SATURDAY WITH A SLIGHT MOVEMENT EAST AND AWAY FROM THE
AREA SUNDAY AND ESPECIALLY MONDAY WITH SOME UPPER RIDGING
REBUILDING. WOULD EXPECT BELOW NORMAL TEMPERATURES AND INCREASED
CHANCES FOR PRECIPITATION FOR MUCH OF THE EXTENDED.

WILL NEED TO KEEP AN EYE ON EXACT LOCATION OF HIGHEST QPF
THURSDAY NIGHT THROUGH FRIDAY NIGHT AS THE UPPER LOW MOVES
OVERHEAD/TOWARD THE AREA AS RECENT HEAVY RAINS PLUS THE ADDITIONAL
RAIN MAY CAUSE SOME PROBLEMS.

DDT

&&

.AVIATION...

FOR 18Z TAFS...PERSISTENT MVFR STRATUS CONTINUES TO HOLD ON AT
GOODLAND AND BURLINGTON BUT EXPECTED CEILINGS TO GRADUALLY RISE AND
SCATTER OUT WITH AFTERNOON HEATING. CONVECTION WILL DEVELOP ACROSS
THE NEB PANHANDLE DURING THE AFTERNOON AND WILL MOVE TOWARDS TAF
SITES AFTER 00Z. SOME POTENTIAL FOR FOG STATUS AFTER 06Z AS SKIES
CLEAR OUT...BUT EXPECTED WESTERLY WINDS KEEPS CONFIDENCE TO LOW TO
MENTION ANY SIG RESTRICTIONS.

JRM

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Aug 11, 10:45 AM MDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON AUG 11 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON AUG 11 2008 /1145 AM CDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON ALONG A
TROUGH OF LOW PRESSURE OVER NORTHEAST COLORADO...BEFORE SLIDING
SOUTHEAST ACROSS OVER THE REST OF THE AREA THIS EVENING. THE
POTENTIAL EXISTS FOR A FEW SEVERE THUNDERSTORMS WITH DAMAGING
MICROBURST WINDS AND LARGE HAIL BEING THE MAIN THREAT. STORMS WILL
ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH COULD PRODUCE
LOCALIZED FLOODING IN AREAS THAT HAVE BEEN SATURATED BY RECENT
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE EVERYDAY ACROSS THE TRI-STATE
AREA THROUGH FRIDAY. THE CHANCE FOR SEVERE WEATHER WILL EXIST
EVERYDAY DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Special weather statement, Aug 11, 5:50 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT MON AUG 11 2008

COZ090-120015-
YUMA COUNTY-
550 PM MDT MON AUG 11 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF
WAUNETA TO 8 MILES SOUTH OF CLARKVILLE TO ELBA...AND MOVING SOUTHEAST
AT 32 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 242 AND 269.

FOLTZ
Local storm report, Aug 11, 6:28 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     WRAY                    40.08N 102.23W
08/11/2008  E60 MPH          YUMA               CO   TRAINED SPOTTER

&&

JSL
Local storm report, Aug 11, 6:37 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 SW VERNON             39.92N 102.33W
08/11/2008  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

&&

KJAMES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:23 PM MDTSevere Thunderstorm WarningGLDYuma37 min
Aug 11, 7:33 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson42 min
Aug 12, 2:42 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.